Progestrone imbalance?

by Courtney

I am 22 years old and have been trying to figure out what is wrong with me for a few years now. I have always been a healthy eater, extremely active, and in very good shape.

When I turned 18 I suddenly had cravings for sweets and carbs and all I wanted to do was eat. My periods were very irregular and sometimes I would not get it for months. I also experienced hair thinning, anxiety, and depression. It was also very difficult for me to lose weight no matter how healthy I ate or how much I exercised. I started on the Nuvaring before college and it changed my life. My appetite decreased, I had no more cravings and I was able to lose weight easily and eat whatever I wanted. My skin was glowing and my periods came back. I was on it for two years then got off at age 20.

The next year was absolute hell. All the same symptons returned and seemed even worse. I gained 20 lbs and never got my period. I went to the doctor and got blood tests done to check my thyroid, but the results were fine. My doctor mentioned a progestrone imbalance but was vague. I started on Yaz and that helped considerably, but not as much as the Nuva ring did. I think Nuva ring has more progestin and that makes me wonder if that is the problem-lack of progestrone.

Does this seem like a progestrone imbalance and should I switch to a birth control that has more progestrone? Would progestrone cream help? I just want to lose the weight and balance out my body!

Comments for Progestrone imbalance?

Click here to add your own comments

Jun 25, 2010
Progestrone imbalance?
by: Wray

Hi Courtney I don't know when you entered puberty, but it does upset things greatly. By 18 you would have been out of it, but something was upsetting your equilibrium. I suspect you could have poly cystic ovaries, has anyone checked for this? The irregular periods plus amenorrhea, hair thinning, anxiety, and depression are all typical symptoms. Unless ovulation takes place no progesterone is made, you would only have been making oestrogen, hence the cravings, and testosterone, which causes hair to thin. The Nuvaring and Yaz suppress all ovarian function, so you would not be making any oestrogen, testosterone or for that matter progesterone. Neither of them contain progesterone, but a progestin. For more info on what they do to us please see our web page on Contraceptives Research papers. To my mind not worth the risk. Why only your thyroid was checked beats me, his vagueness about a progesterone imbalance was more to the point. Please see our web page on PCO. Alternatively insulin resistance could be behind the weight gain, please see our web page Insulin Resistance. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...